Hail, Onondaga
- When
- August 25, 1:10 PM EST
- Where
- Onondaga County, 2.31 mi SSW of Lewiston Manor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.040, -76.140
Deep southwesterly flow developed ahead of an approaching cold front. Showers and thunderstorms developed in this warm and unstable environment, and some of the storms reached severe limits.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Deep southwesterly flow developed ahead of an approaching cold front. Showers and thunderstorms developed in this warm and unstable environment, and some of the storms reached severe limits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 25, 12:41 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 141 PM EDT SAT AUG 25 2007 .SYNOPSIS... A HOT AND HUMID AIR MASS WILL REMAIN IN PLACE ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON. HEAT INDICES WILL RANGE IN THE MID TO UPPER 90S. A FEW THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND ESPECIALLY TONIGHT AS A COLD FRONT PUSHES EAST INTO THE WESTERN AND NORTHERN NEW YORK THIS EVENING. THE FRONT WILL CLEAR CENTRAL NEW YORK AND NORTHERN PENNSYLVANIA BY SUNDAY MORNING AND NORTHEAST PENNSYLVANIA BY SUNDAY EVENING. HIGH PRESSURE WILL FOLLOW THE FRONT BRINGING DRIER AND SOMEWHAT COOLER AIR TO CENTRAL NEW YORK SUNDAY. A FEW MORE SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE IN NORTHEAST PENNSYLVANIA AS THE FRONT PASSES BY SUNDAY AFTERNOON. && .NEAR TERM /THROUGH TONIGHT/... VIS SATL IMAGERY SHOWS SKIES RAPIDLY CLRING ACRS CENTRAL NY/NE PA AS INSOLATION BURNS OFF THE LOW-LEVEL MOISTURE. CU WAS JUST STARTING TO BREAK OUT ACRS THE SUS REGION OF NY. SFC DWPTS WERE VERY HIGH FOR THE REGION...RUNNING MAINLY IN THE LOWER 70S. LL FLO REGIME REMAINS W-SWRLY FROM THE SFC THRU 500 MB AT PRESENT WITH LITTLE IN THE WAY OF SYNOPTIC FORCING. WV IMAGERY DOES NOT SHOW ANY SIGNFT SHRT WAVES FOR THIS AFTERNOON. IT IS POSSIBLE THERE IS A LITTLE RIPPLE ACRS WV/WRN PA WHICH WAS TO THE SE OF THE MAIN UPR LVL WAVE ACRS LWR MI/LAKE MI AND NRN IL. THERE WAS A LITTLE DARKENING IN THIS AREA BUT THAT IS IT. NEVERTHELESS...12Z RAOB SOUNDING FOR PBZ REVEALS A DRY LAYER JUST ABV THIS EXTREMELY MOIST BNDRY LYR. BOTH NAM AND GFS SHOW DWPTS DROPPING A BIT LATER IN THE AFTERNOON AS STRG INSOLATION MIXES DOWN SOME OF THIS DRY AIR. 06Z GFS DRYS BNDRY LYR OUT TO 50S DWPTS BY AFTERNOON THIS APPEARS EXTREME AND WE WILL DISCOUNT. THE NAM IS MORE REASONABLE BRINGING DWPTS DOWN TO THE UPR 60S OR SO. ADDITIONALLY...THERE IS A PRETTY DECENT LOW-LVL CAP THAT WILL TAKE SOME SIGNFNCT HEATING TO BREAK WITHOUT APPRECIABLE SYNOPTIC FORCING (THIS WON/T TAKE PLACE UNTIL THIS EVENING AT LEAST). MODEL SOUNDINGS DO SUGGEST EVEN WITH SOME MINIMAL BNDRY LYR DRYING...THAT HEATING WILL STILL BREAK THE CAP IN CNTRL NY...ESP WC AND NC NY. THE CAP IS STRGR FARTHER S AND E. SINCE CAP CUD BREAK ESP UPSLOPE REGIONS AND NR LAKE BNDRYS AND THERE IS DRY AIR ALOFT TO PRODUCE COLD POOLS/OUTFLOWS WILL HV SCT-ISLD TSRA FROM MID AFTERNOON TO EARLY EVENING BEFORE MAJOR SYNOPTIC/FRNTL FORCING ARRIVES. SCTRD TSRA IN MUCH OF UPSTATE NY...WITH ISLD IN NE PA/CATSKILLS BEFORE 00Z. CAPE VALUES CUD APPROACH OR EXCEED 2000 J/KG THIS AFTRN. SHEAR IS QUITE IMPRESSIVE ESPECIALLY BETWEEN 0 AND 3 KM. THIS SUGGESTS INTENSE UPDRAFTS WHICH CUD QUICKLY EVOLVE TO BOWING SEGMENTS. SHEAR IS ALSO VERY IMPRESSIVE IN THE 0 TO 1 KM RANGE. MODEL HELICITIES ARE NOT THAT IMPRESSIVE BECAUSE THE MODELS ARE GOING WITH SWRLY SFC FLO. HOWEVER...TERRAIN/LAKE FORCING CUD BACK THE FLO TO MORE SRLY. THIS OFTEN OCCURS UP OUR N-S RIVER VALLEYS AND UP THE FINGER LAKES AND EAST OF LAKE ONTARIO. ANY STORM IN THESE AREAS WILL HV TO BE WATCHED FOR ROTATION AND TORNADO POTENTIAL. && .SHORT TERM /SUNDAY THROUGH MONDAY/... AFTER FIRST BATCH OF CONVECTION WANES LATER THIS EVENING...SFC FRNT AND ASSCTD UPR LVL FORCING APPRCHES NC AND WRN NY. A RIBBON OF STRG LL WINDS(30-40 KTS) AT 850 MB PRECEDES FRNT AND INCREASES MOISTURE TRANSPORT INTO A RIGHT ENTRANCE REGION OF AN UPR LVL JET STREAK ASSCTD WITH A STRG UPR WAVE TRACKG NE INTO ERN ONT AND QUE. FLO REMAINS SWRLY FROM 500 MB UP EVEN AFTER SFC FRNT IS THRU ON SUNDAY. THIS LEADS TO THIS PRONOUNCED UPR JET STREAK THAT WILL BE POSITIONED FROM SRN ONT TO QUE. THUS STRG UPR DVRG REMAINS BEHIND THE FRNT AND SEE THIS LLJ AT 850 MB FORCING SHRA AND SOME TSRA WELL INTO THE NGT. AS UPR LVL JET MOVES E-NE IN TANDEM WITH THE LLJ...FRNT SLIDES THRU BY 12Z IN C NY. SHEAR IS VERY STRG LATER TONIGHT...QUESTION IS HOW MUCH INSTABILITY WILL BE LEFT. IF ENUF RESIDUAL INSTABILITY CAN REMAIN AND/OR THE LLJ IS ABLE TO TRANSPORT ENUF MOISTURE-RICH AIR CLSE TO AND ABV FRNT ZONE...THEN SVR CUD LAST WELL INTO THE NGT WITH FROPA. WE WUD ALSO HAVE TO WATCH FOR FLASH FLOODING GIVEN THE INTENSE LLJ PARALLEL TO THE UPR FLO AND LL FRNTL ZONE. MY THINKING IS THAT INSTABILITY WON/T BE ENUF LATE TONIGHT FOR EITHER SVR OF FLASH FLOODING. BUT HAVE NOT DISCOUNTED IT...YET. FOR SUNDAY...ANTHR UPR WAVE PUSHES E AND TIGHTENS UP THE UPR LVL JET STREAK FROM NRN NEW ENGLAND SW TO THE APPLCNS. THIS SCENARIO GENERATES SYNOPTIC AND FRONTAL FRCG AGAIN FOR NE PA TO SE NY AND FORCES THIS BNDRY FARTHER S THRU NE PA/SE NY BY EVE. PUT MORE SCT SHRA/TSRA IN THESE AREAS FOR SUN. IF ENUF INSTABILITY CAN BE GENERATED BY HEATING...MORE SVR POSSIBLE FOR THESE AREAS. IT WILL DEPEND ON HOW MUCH CLD CVR IS LEFT OVER AND HOW LOW THE DWPTS DROP. MY GUT FEELING IS ANTHR ROUND OF SCT STRG-SVR CONVECTION IN THESE AREAS SUN AFTRN. REST OF C NY WILL SEE LL DRY ADVECTION AND PLENTY OF CU FOR SUNDAY WITH GRADUALLY LOWERG DWPTS THRU THE DAY. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... LINGERING ONSHORE FLOW MAY RESULT IN A FEW ISOLD -SHRAS OVER SOUTHEAST ZONES TUESDAY MORNING WITH SFC LOW OFF CAROLINA COAST PUMPING MOISTURE INTO SE ZONES. HAVE KEPT 20 POPS IN OVR NEPA AND A TAD MORE SKY CVR IN THIS AREA TO ACCNT FOR THIS. AS FOR EXTENDED...HAVE FOLLOWED HPC GUIDANCE WITH NEXT CDFNT PASSAGE EXPECTED DURING THE DAY THURSDAY. BASICALLY USED 06Z GFS FOR FCST AS IT IS JUST SLIGHTLY QUICKER THAN ECMWF DUE TO STRENGTH OF HIGH BEHIND IT. POPS TAPER OFF FRIDAY MORNING WITH COOLER TEMPS EXPECTED TO END THE WEEK. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR CONDS THIS AFTERNOON AND EVENING. EXCEPTION WILL BE IN THUNDERSTORMS WITH POTENTIAL MVFR CIGS AND VSBYS. OCNL THUNDER EXPECTED BEGINNING ARND 20Z ACROSS NRN SITES AND ENDING BY 03Z AT KAVP. MVFR CIGS/VSBYS BEHIND CDFNT FROM 04Z-15Z BEFORE SCATTERING OUT BY LATE MORNING. WINDS SHIFT FROM SOUTHWEST TO MORE NWRLY DIRECTION BY MORNING AT ARND 10KTS. SUNDAY THROUGH WEDNESDAY...EXPECTING MOSTLY VFR CONDITIONS THRU WEDNESDAY. CUD SEE SOME MVFR VLY FOG AT KELM BY MIDWEEK AS MOISTURE RETURNS AHD OF NEXT FRONT. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DJN NEAR TERM...DJN SHORT TERM...DJN LONG TERM...PB AVIATION...PB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1049 AM EDT SAT AUG 25 2007 NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-261500- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA- 1049 AM EDT SAT AUG 25 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. HEAT INDICES WILL APPROACH 100 DEGREES IN VALLEY LOCATIONS...THE FINGER LAKES REGION AND THE GREATER SYRACUSE AREA. A HOT AND HUMID AIR MASS WILL REMAIN IN PLACE ACROSS CENTRAL NEW YORK AND NORTHERN PENNSYLVANIA THIS AFTERNOON. THE COMBINATION OF THE HEAT AND HUMIDITY WILL PUSH HEAT INDICES TO THE UPPER 90S IN VALLEY LOCATIONS...THE FINGER LAKES REGION AND IN THE GREATER SYRACUSE AREA. THE HEAT INDICES WILL PEAK FROM MID TO LATE AFTERNOON. A COLD FRONT THAT WAS LOCATED ACROSS THE EASTERN GREAT LAKES REGION WILL PUSH EAST THIS AFTERNOON AND CROSS CENTRAL NEW YORK BY LATE TONIGHT AND NORTHEAST PENNSYLVANIA SUNDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM MID TO LATE AFTERNOON AND BECOME MORE NUMEROUS THIS EVENING. THE POTENTIAL EXISTS FOR THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. THE THUNDERSTORMS WILL TAPER OFF AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND THIS EVENING. NYZ057-062-PAZ040-043-044-047-048-072-261500- DELAWARE-SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 1049 AM EDT SAT AUG 25 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH TONIGHT. HEAT INDICES WILL APPROACH 100 DEGREES IN VALLEY LOCATIONS. THIS INCLUDES THE WYOMING...SUSQUEHANNA... LACKAWANNA AND DELAWARE RIVER VALLEYS. A HOT AND HUMID AIR MASS WILL REMAIN IN PLACE ACROSS SOUTH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON. THE COMBINATION OF THE HEAT AND HUMIDITY WILL PUSH HEAT INDICES TO THE UPPER 90S IN VALLEY LOCATIONS...INCLUDING THE SCRANTON WILKES BARRE AREA. THE HEAT INDICES WILL PEAK FROM MID TO LATE AFTERNOON. A COLD FRONT THAT WAS LOCATED ACROSS THE EASTERN GREAT LAKES REGION WILL PUSH EAST THIS AFTERNOON AND CROSS CENTRAL NEW YORK BY LATE TONIGHT AND NORTHEAST PENNSYLVANIA SUNDAY. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM MID TO LATE AFTERNOON AND BECOME MORE NUMEROUS THIS EVENING. THE POTENTIAL EXISTS FOR THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. THE HIGHEST THREAT FOR SEVERE WEATHER WILL BE THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY...ESPECIALLY IN POCONOS AND CATSKILLS. A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HAIL DURING THE AFTERNOON. FROM SUNDAY NIGHT THROUGH FRIDAY...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. NICOSIA
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
109 PM EDT SAT AUG 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG LANSING 42.49N 76.49W
08/24/2007 TOMPKINS NY COUNTY OFFICIAL
NUMEROUS TREES DOWN.
0430 PM TSTM WND DMG GROTON 42.59N 76.37W
08/24/2007 TOMPKINS NY COUNTY OFFICIAL
NUMEROUS TREES DOWN.
0430 PM TSTM WND DMG FREEVILLE 42.51N 76.35W
08/24/2007 TOMPKINS NY TRAINED SPOTTER
NUMEROUS LARGE TREES DOWN. TREES DOWN ON SOME HOMES.
0430 PM TSTM WND DMG LANSING 42.49N 76.49W
08/24/2007 TOMPKINS NY PUBLIC
LARGE TREE BRANCHES BROKEN.
0430 PM TSTM WND DMG FREEVILLE 42.51N 76.35W
08/24/2007 TOMPKINS NY TRAINED SPOTTER
NUMEROUS TREE BRANCHES DOWN. ESTIMATED WIND GUST 60 MPH.
ANEMOMETER MEASURED OVER 40 MPH THEN BROKE.
0435 PM TSTM WND DMG DRYDEN 42.49N 76.30W
08/24/2007 TOMPKINS NY COUNTY OFFICIAL
NUMEROUS TREES DOWN.
0522 PM HAIL LANSING 42.49N 76.49W
08/24/2007 E0.88 INCH TOMPKINS NY PUBLIC
0530 PM TSTM WND DMG LANSING 42.49N 76.49W
08/24/2007 TOMPKINS NY COUNTY OFFICIAL
SWATH OF TREES DOWN ON LANSINGVILLE ROAD. SEVERAL POWER
POLES BLOWN DOWN. 2100 RESIDENCES WITHOUT POWER.
0541 PM HAIL GREENE 42.33N 75.77W
08/24/2007 E0.88 INCH CHENANGO NY AMATEUR RADIO
0600 PM FLASH FLOOD LANSING 42.49N 76.49W
08/24/2007 TOMPKINS NY COUNTY OFFICIAL
DITCHES OVERFLOWED. ROADS FLOODED.
0655 PM HAIL VERONA 43.13N 75.58W
08/24/2007 E0.75 INCH ONEIDA NY AMATEUR RADIO
0700 PM TSTM WND DMG VERONA 43.13N 75.58W
08/24/2007 ONEIDA NY BROADCAST MEDIA
TREES DOWN.
0701 PM TSTM WND DMG ROME 43.23N 75.49W
08/24/2007 ONEIDA NY BROADCAST MEDIA
TREES AND WIRES DOWN.
0710 PM HAIL ROME 43.23N 75.49W
08/24/2007 E0.88 INCH ONEIDA NY PUBLIC
0710 PM HAIL ROME 43.23N 75.49W
08/24/2007 E1.00 INCH ONEIDA NY PUBLIC
0713 PM TSTM WND DMG MAINE 42.20N 76.07W
08/24/2007 BROOME NY AMATEUR RADIO
THUNDERSTORM WINDS ESTIMATED AT 50 MPH.
0723 PM FUNNEL CLOUD HOLLAND PATENT 43.24N 75.26W
08/24/2007 ONEIDA NY BROADCAST MEDIA
POSSIBLE FUNNEL CLOUD.
0728 PM TSTM WND DMG UNION CENTER 42.15N 76.07W
08/24/2007 BROOME NY TRAINED SPOTTER
TREES DOWN.
0815 PM TSTM WND DMG WESTERNVILLE 43.32N 75.38W
08/24/2007 ONEIDA NY BROADCAST MEDIA
TREE DOWN ON CAR. NO INJURIES.
0940 PM TSTM WND DMG WATKINS GLEN 42.38N 76.87W
08/24/2007 SCHUYLER NY PUBLIC
TREES DOWN.
1100 PM TSTM WND DMG 4 NNE HOMER 42.69N 76.15W
08/24/2007 CORTLAND NY BROADCAST MEDIA
NUMEROUS TREES DOWN IN LITTLE YORK. TRAMPOLINE BLOWN ONTO
THE ROOF OF A HOUSE. ROOF PARTIALLY TORN OFF HOUSE.
&&
SUMMARY OF SEVERE WEATHER REPORTS FROM FRIDAY EVENING AUGUST 24TH,
2007. ADDED A NEW REPORT.
DJNThe Ft Drum radar (KTYX), 88 km away, was scanning. The volume nearest the first event began at 18:08 UTC.
16 thunderstorm wind, 6 hail. Local standard time, as filed.
Trees and wires were blown down in Vienna and North Bay.
Trees and wires were blown down in North Rome.
A wind gust was estimated at 65 mph, and was accompanied by 1.00 inch size hail.
Trees were blown down.
Trees were blown down in the South Hill area.
Numerous trees and power lines were blown down.
Trees and wires were blown down.
Numerous trees and wires were blown down.
Strong winds were accompanied by nickel size hail in Bath.
Large branches were broken by strong thunderstorm winds.
Trees were blown down.
Large branches were blown down.
Numerous trees and wires were blown down. A piece of a roof was torn off a building in downtown Ithaca. Trees and wires were also blown down in Lansing and Caroline.
Trees and wires were blown down throughout western portions of the county.
A high tension power line was knocked down over interstate 81.
A roof was torn off a double wide trailer. Two other trailer homes were shifted off their foundations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46709, 46716, 46710, 46711, 46730, 46731, 46717, 46718, 46719, 46712, 46720, 46713, 46721, 46714, 46732, 46722, 46723, 46725, 46726, 46727, 46728, 46729.